DEC 01, 2019 9:18 AM PST

Some Antacids Appear to Increase the Risk of Gastroenteritis

WRITTEN BY: Carmen Leitch

Proton pump inhibitors (PPIs) are drugs for heartburn relief; they can reduce stomach acid levels. Proton pump inhibitor drugs include Aciphex, Nexium, Prevacid, Prilosec, and Protonix. New research has indicated that people continuously taking PPIs are slightly more likely to be sickened by viral infections in the intestines. The risk is greater for people over the age of 45.

The study, reported in the Journal of the American Medical Association, assessed 233,596 patients in France that were taking PPIs. In 3,131 of those individuals, at least one incidence of acute gastroenteritis had occurred. In this group, that amounted to 1.3 percent of people. That was compared with 626,887 individuals who were not taking PPIs continuously; in that group, it was found that 4,327 of them had gotten sick with acute gastroenteritis, or 0.7 percent of people.

The difference was especially pronounced in older individuals. For those 45 years and older, the risk of getting acute gastroenteritis while taking PPIs continuously was doubled.

Other studies have shown that PPIs can affect the community of microbes that lives in our gastrointestinal tract. These microbes can have a significant impact on various aspects of our health and well-being, and many different drugs have been shown to influence or get metabolized by these microbes. Further research will be needed to understand the relationship between PPIs and the gut microbiome.

One drawback of the report that the scientists acknowledged is that there was little information available about other factors that may be influencing the link between viral gut infections and PPIs. For example, the researchers did not know the body mass index or dietary habits of the patients, how much alcohol or cigarettes they were consuming, or the exact amount of PPIs the individuals were taking. However, it does agree with other research on the subject.

Image credit: Pxhere

In their study, the scientists wrote that "the results reported in this study support the hypothesis that continuous PPI use is associated with an increased risk of infections with enteric viruses and motivate the need for further studies to confirm this association and investigate the pathophysiological mechanisms."

About the Author
  • Experienced research scientist and technical expert with authorships on 28 peer-reviewed publications, traveler to over 60 countries, published photographer and internationally-exhibited painter, volunteer trained in disaster-response, CPR and DV counseling.
You May Also Like
JAN 30, 2020
Microbiology
JAN 30, 2020
25% of Antibiotic-Resistant Bacteria Can Spread Resistance Directly to Other Microbes
This research also suggests that antibiotics do not increase the rate at which bacteria acquire drug resistance genes.
FEB 10, 2020
Microbiology
FEB 10, 2020
As Ebola Outbreak Continues, Researchers Create Faster Genetic Test
Since 2013, around 30,000 people have been infected during several outbreaks of Ebola in eight different countries.
FEB 12, 2020
Drug Discovery & Development
FEB 12, 2020
Does Traditional Chinese Medicine Work Against Coronavirus?
Over 45,000 cases of Wuhan Coronavirus have been reported globally, alongside over 1,100 deaths. Although over 4,700 people are said to have recovered from
FEB 26, 2020
Microbiology
FEB 26, 2020
NIAID Tests Remdesivir as a Treatment for COVID-19
A case of coronavirus has now occured in the US in someone without a known link to an infected person or travel.
FEB 28, 2020
Cannabis Sciences
FEB 28, 2020
Vaping Harms Microbiome, Increases Infection and Inflammation
Researchers have found that vaping e-cigarettes may change the composition of the mouth’s microbiome, something that leads to higher risks of inflamm
MAR 17, 2020
Immunology
MAR 17, 2020
What's the deal with SARS-CoV-2's spike protein?
Structurally, SARS-CoV-2 (the virus that causes COVID-19) are spherical shells consisting of a lipid membrane, with a core containing the virus’ gene
Loading Comments...